Jump to content

Why Does My Bp Monitor Err Out When I Feel Faint?


khaarina
 Share

Recommended Posts

Hi, I am new to the forum and fairly new to the POTS diagnosis, although I have been sick for about a year and a half. I recently bought an automatic blood pressure monitor to try to identify what causes me to feel faint when I am standing. After a few minutes my pulse goes up about 30bpm, but I already new about that. At around 7 minutes I suddenly feel extremely nauseous and faint and every time this happens, the monitor says "error". Does anyone know what might be causing this?

Link to comment
Share on other sites

I've found that sometimes happens with my own monitor when my bp drops so low that the machine "thinks" it's an error.

Link to comment
Share on other sites

I've also had this happen, especially in the beginning when my symptoms were at their worst; it usually happened when I felt faint and got that "red vision" thing. Sometimes I would have to try it a couple times before it would read and then it would be very low. I agree with the others, I think it has to do with it not being able to detect it because it is low?

Link to comment
Share on other sites

Hi, I noticed you are on atenalol which also lowers your blood pressure and is long acting. Have you talked to your doctor about this maybe having to strong an effect? I was on it and go hypotensive during sleep. I'm now on a short acting form of labetalol, which I use to lower me when I have to be upright in animated situations.

Link to comment
Share on other sites

I hadn't considered that it might be the atenolol. I will ask my doctor about it. My resting blood pressure always runs around 105/60 now and I have been on Atenolol 25mg for about a year for my tachycardia. When I do a standing test my bp will raise a little bit and then err out when I feel faint. I figured it was dropping suddenly, but I wanted to get some opinions before I brought it to my doctor, so thanks very much for all your replies.

Link to comment
Share on other sites

I see you also have hashimoto, so do I. Did you know that it on it's own can cause a high heart rate. How long have you been treating it? I'm still working with my dosage, but my heart rate on standing has improved since starting synthroid. I'm also treating sfn and immune deficiency with ivig.

I saw dr. grubb and he prescribed the labetalol mainly because I swing so greatly. Was your bp rising on standing before you started the atenenol? How do you like the armour?

Link to comment
Share on other sites

Automatic BP machines are not designed to capture extremely low or high readings - even the ones used in the ER only are good for "normal" readings - when your BP or heart rate bottoms out, the machine can't detect your heart rate to correlate a BP reading so, it reads "error" - the ones I use in trauma will eventually "get to know you" if it can take enough readings to calibrate to whatever physiological status is present - so, I always teach staff to "treat the patient not the monitor" - if you feel weak, sweaty, and dizzy and are getting an "error" reading, you need to lie down until your blood pressure comes back up - if you can feel your pulse, you will probably feel that it is either way too low or way too fast (I don't know what your specific symptoms are) - sorry you are having these problems - it sure isn't very fun

Link to comment
Share on other sites

I have this happen too...my home nurse said it can happen with narrow pulse pressure and having low stroke volume.....she always laughs when I stand up because she can actually feel it narrow if she is taking the pulse manually....freaks her out every time :)

Bren

Link to comment
Share on other sites

I see you also have hashimoto, so do I. Did you know that it on it's own can cause a high heart rate. How long have you been treating it? I'm still working with my dosage, but my heart rate on standing has improved since starting synthroid. I'm also treating sfn and immune deficiency with ivig.

I saw dr. grubb and he prescribed the labetalol mainly because I swing so greatly. Was your bp rising on standing before you started the atenenol? How do you like the armour?

I've only known about POTS for about a month, so I didn't know to check my standing bp back then. I started with Levothyroxine about 14 months ago and felt worse on it. I switched to Armour and started taking Atenolol about a year ago. My thyroid labs leveled out, but I'm still sick and it is hard to tell if my symptoms are from my POTS or my thyroid.

Link to comment
Share on other sites

several reasons I can think of

- machine error - the cuff is too loose or too tight or the sensor is placed incorrectly;

- the bp is too low;

- the pulse pressure is too narrow (the difference between the systolic and diastolic readings).

Alex

Link to comment
Share on other sites

I've had this happen to be quite a bit too. However, when I stand up, my blood pressure seems to go up significantly along with my heart rate. I have noticed though that my pulse pressure will get lower and lower the longer i stand and think the error is due to the low pulse pressure in my case. When I had my tilt table test, they kept thinking there was something wrong with their machine and spent an inordinate amount of time trying to 'fix' the machine. My cardiologist takes my orthostatics via the manual method because I tend to error out the machines too much. I've seen my pulse pressure get as low as 10 and still be standing, albeit very close to passing out.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...